Colorado, 2013Flash Flooding and Debris Flows in Colorado, July 18, 2013
July 18, 2013 · NWS GJT · 9 events in 4 counties and zones
The active monsoon pattern continued to bring heavy rainfall to portions of western Colorado. After several consecutive days of heavy rainfall, more flash flooding and debris flows were reported during the afternoon and evening hours when thunderstorms were at their peak intensity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $153,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The active monsoon pattern continued to bring heavy rainfall to portions of western Colorado. After several consecutive days of heavy rainfall, more flash flooding and debris flows were reported during the afternoon and evening hours when thunderstorms were at their peak intensity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 2:01 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 18, 2:01 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT THU JUL 18 2013
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 300 PM MDT THU JUL 18 2013
SLOW MOVING THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON. THE
MAIN STORM THREAT...BESIDES LIGHTNING...IS LOCALLY RAIN (SEE
HYDROLOGY SECTION). SATELLITE ESTIMATED PRECIPITABLE WATER TO BE AROUND
1 INCH. STORMS WERE A BIT SLOW IN GETTING GOING ACROSS THE NORTH
EARLY IN AFTERNOON WHERE SPC MESOSCALE ANALYSIS STILL SHOWED SOME
CONVECTIVE INHIBITION PRESENT BUT DWINDLING AT 20Z. MOISTURE PLUME
AND SHEAR AXIS WERE EVIDENT IN SATELLITE FROM SRN UT ACROSS NW CO.
ON RADAR...STORMS SOUTH OF INTERSTATE 70 WERE GENERALLY EXHIBITING
A SLOW SOUTHWESTWARD MOTION... WHILE THOSE TO THE NORTH OF I-70
WERE DRIFTING MORE TO THE EAST OR SOUTHEAST. SIMILAR TO
YESTERDAY...EXPECT THE SHOWERS AND STORMS TO PERSIST THROUGH
EVENING BEFORE DECREASING OVERNIGHT.
MOIST AND UNSTABLE AIR WILL REMAIN OVER ERN UT/WRN CO THROUGH FRIDAY
AS THE MOISTURE PLUME BECOMES MORE EAST-WEST ORIENTED ACROSS THE
CENTRAL AND SOUTH. THE OCCURS AS AN UPPER HIGH BECOMES MORE
PRONOUNCED OVER NEVADA...AND A LARGE TROUGH BEGINS TO DEVELOP
SOUTHWARD ACROSS THE GREAT LAKES. PRECIPITABLE WATER REMAINS AROUND
1 INCH FOR THE CONTINUED THREAT OF LOCALLY HEAVY RAIN. A LITTLE
DRIER AIR WILL BEGIN SNEAKING INTO NE UT FRI NIGHT AS THE PATTERN
BEGINS TO CHANGE.
LITTLE CHANGE IN TEMPERATURE IS EXPECTED. PERSISTENCE LOOKS LIKE THE
BEST INITIAL GUIDANCE THROUGH FRIDAY NIGHT.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 300 PM MDT THU JUL 18 2013
A DOWNTURN OF THE SEASONAL THUNDERSTORM AND SHOWER ACTIVITY IS
EXPECTED THROUGH WEDNESDAY WITH SHOWERS AND STORMS INCREASING AGAIN
NEXT THURSDAY.
INTO EARLY NEXT WEEK THE UPPER HIGH WILL BE STRETCHED FROM NORTHERN
CALIFORNIA TO OKLAHOMA...WITH AN INVERTED TROUGH IN NORTHERN BAJA. A
N-NW FLOW ALOFT ADVECTS IN DRIER AIR ACROSS THE NORTHERN AND CENTRAL
ZONES ON SATURDAY AND DOWN TO NEAR THE FOUR CORNERS ON SUNDAY.
PRECIPITABLE WATER VALUES...THAT HAVE BEEN OVER AN INCH FOR THE LAST
SEVERAL DAYS..IS PROGGED TO DROP TO NEAR 0.25 INCH NORTH AND NEAR
0.70 INCH ALONG THE NM/AZ BORDER. THIS DRIER AIR REMAINS IN PLACE
INTO WEDNESDAY. DIURNAL TEMPERATURE SPREAD WILL INCREASE IN THE
DRIER AIR MASS WITH THE LOWER VALLEYS OF UTAH AND FAR WESTERN
COLORADO THREATENING TRIPLE DIGIT AFTERNOONS AGAIN. DEWPOINTS IN THE
20-30S ALONG AND NORTH OF I-70 WILL HELP EVAPORATIVE COOLERS TO WORK
MORE EFFICIENTLY.
WEDNESDAY...THERE IS GOOD MODEL AGREEMENT THAT THE UPPER HIGH BEGINS
TO SHIFT TO SOUTH CENTRAL COLORADO...THEN ONTO THE SOUTHERN PLAINS
ON THURSDAY. MEANWHILE THE NORTHERN BAJA LOW BEGINS TO LIFT NE INTO
THE GREAT BASIN BRINGING SUBTROPICAL MOISTURE WITH IT. THIS DEEPER
MOISTURE AND INCREASED THUNDERSTORM POTENTIAL IS CURRENTLY TIMED TO
SPREAD INTO EASTERN UTAH WEDNESDAY NIGHT THEN WESTERN COLORADO ON
THURSDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 300 PM MDT THU JUL 18 2013
SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN THIS
AFTERNOON WILL CONTINUE THROUGH 04Z BEFORE GRADUALLY BEGINNING TO
DECREASE. THERE IS A CHANCE THAT ALL TAF SITES WILL EXPERIENCE BRIEF
MVFR VSBY FROM THUNDERSTORMS BEARING HEAVY RAIN. THE STRONGEST CELLS
WILL BE CAPABLE OF GENERATING BRIEF IFR VSBY. EXPECT MOUNTAIN
OBSCURATIONS AT TIMES FROM THE STORMS. FRIDAY SHOULD BE SIMILAR TO
TODAY.
&&
.HYDROLOGY...
ISSUED AT 300 PM MDT THU JUL 18 2013
SLOW MOVING THUNDERSTORM AND MOISTURE-RICH AIR WILL KEEP THE THREAT
OF LOCALLY HEAVY RAIN PRESENT THROUGH FRIDAY. WITHOUT AN OBVIOUS
SHORTWAVE TRIGGER...IT MAY BE DIFFICULT TO PINPOINT AREAS MUCH IN
ADVANCE OTHER THAN STORMS DEVELOPING FIRST OVER THE MOUNTAINS ON FRIDAY.
THEREFORE...WILL HAVE TO MONITOR STORMS CLOSELY FOR THE POTENTIAL
EXCESSIVE RAINFALL/RUNOFF ONCE THEY FORM. SOME AREAS THAT MAY BE
MORE PRONE TO RUNOFF PROBLEMS WILL BE THOSE LOCATIONS THAT HAVE
ALREADY RECEIVED HEAVIER RAIN...SUCH AS THE PICEANCE BASIN...ERN
TAVAPUTS PLATEAU IN UT...AND THE TELLURIDE/SAWPIT AREAS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JAD
LONG TERM...JOE
AVIATION...JAD
HYDROLOGY...JAD
Hazardous weather outlook, Jul 18, 4:45 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 18 2013
COZ001>014-017>023-UTZ022>025-027>029-191145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT THU JUL 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS MORNING AND WILL CONTINUE WELL INTO THE
EVENING. VERY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST CELLS
WHICH COULD LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
FRIDAY AFTERNOON AND EVENING. SATURDAY WILL SEE THE MAIN FOCUS OF
SHOWERS AND THUNDERSTORMS CONFINED TO CENTRAL AND SOUTHWEST COLORADO
AND SOUTHEAST UTAH. AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DECREASE SUNDAY INTO TUESDAY AS DRIER AIR FILTERS
ACROSS THE AREA FROM THE NORTH. MONSOON MOISTURE MAY RETURN TO THE
SOUTH WEDNESDAY BRINGING AN UPTICK IN AFTERNOON AND EVENING
THUNDERSTORM ACTIVITY TO HIGH COUNTRY SOUTH OF THE I-70 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
NL/CC
In the hours before
Local storm report, Jul 18, 3:26 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 PM MDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM DEBRIS FLOW 2 E MINTURN 39.58N 106.39W
07/18/2013 EAGLE CO DEPT OF HIGHWAYS
HWY 24 CLOSED IN BOTH DIRECTIONS AT MM 148 DUE TO
MUDSLIDE
&&
EVENT NUMBER GJT1301242
TBEvent by event
4 debris flow, 3 flash flood, 1 hail, 1 heavy rain. Local standard time, as filed.
Hail, Mesa
- When
- July 18, 4:25 PM MST to 5:00 PM MST
- Where
- Mesa County, 2.12 mi NW of Mesa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -108.160
Water and mud also flowed across Highway 65 in the area where the nickel-sized hail fell.
Debris Flow, Garfield
- When
- July 18, 5:28 PM MST to 10:00 PM MST
- Where
- Garfield County, 13.74 mi W of Grand Vly to 14.1 mi W of Grand Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.459, -108.307
Heavy rainfall resulted in a number of mudslides that were reported on several county roads around De Beque.
Debris Flow, Mesa
- When
- July 18, 5:30 PM MST to 8:30 PM MST
- Where
- Mesa County, 1.48 mi N of Palisade to 1.05 mi NNE of Palisade
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.121, -108.345
Westbound Interstate 70 was closed for several hours near mile marker 46 due to a mudslide.
Heavy Rain, Montrose
- When
- July 18, 6:09 PM MST to 7:09 PM MST
- Where
- Montrose County, 8.24 mi NW of Paradox
- Reported by
- RAWS
- Coordinates
- 38.460, -109.050
A total of 2.02 inches fell at this location within one hour.
Flash Flood, Delta
- When
- July 18, 6:23 PM MST to 9:00 PM MST
- Where
- Delta County, 11.6 mi NW of Roubideau to 9.89 mi NW of Roubideau
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.834, -108.280
Highway 50 was closed in both directions at mile markers 52-58 due to flash flooding. Fast moving water flowed up to two feet deep in places across the four lanes of the highway.
Flash Flood, Delta
- When
- July 18, 6:45 PM MST to 11:00 PM MST
- Where
- Delta County, 10.34 mi NW of Roubideau to 10.86 mi NW of Roubideau
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 38.810, -108.280
A Union Pacific train trestle was washed away, including the super and sub-structure. Portions of a dirt road between Highway 50 and the train tracks in Dominguez Canyon were washed out. The flow of rapidly moving water through this area was estimated to be up to 10 feet deep and 30 yards wide.
Flash Flood, Mesa
- When
- July 18, 6:46 PM MST to 11:15 PM MST
- Where
- Mesa County, 5.97 mi SE of Whitewater to 7.92 mi SE of Whitewater
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 38.920, -108.350
Flash flooding along Kannah Creek caused mud and boulders to wash into a yard and damage an access road.
Debris Flow, Montrose
- When
- July 18, 7:05 PM MST to 9:00 PM MST
- Where
- Montrose County, 1.44 mi ESE of Uravan to 1.52 mi ESE of Uravan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.359, -108.708
Heavy rainfall resulted in a mudslide over Highway 141 near Uravan.
Debris Flow, Montrose
- When
- July 18, 7:16 PM MST to 10:00 PM MST
- Where
- Montrose County, 1.7 mi SSE of Bedrock to 1.34 mi ESE of Bedrock
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.298, -108.866
Heavy rainfall resulted in a mudslide across Highway 90 near the community of Bedrock.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 20, 20135 deaths · 1 event
- Heat in Maryland, July 18, 20134 deaths · 12 events
- Lightning Strike in Michigan, July 18, 20131 death · $70,000 · 1 event
- Flash Flooding and Lightning Strikes in Colorado, July 18, 201310 injured · $30,000 · 4 events
- Hail and Damaging Winds in Michigan, July 18 to 19, 2013$453,000 · 70 kt wind · 14 events
- Flash Flood and Damaging Winds in Tennessee, July 18, 2013$370,000 · 61 kt wind · 6 events
- Flash Flooding and Flooding in Puerto Rico, July 18, 2013$58,000 · 28 events
- Lightning Strike in Wisconsin, July 18, 2013$162,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 18 to 19, 2013$110,000 · 52 kt wind · 7 events
- Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013$98,000 · 53 kt wind · 8 events
- Damaging Winds in Kentucky, July 18, 2013$102,000 · 83 kt wind · 4 events
- Hail and Damaging Winds in Tennessee, July 18, 2013$25,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510335, 510344, 510340, 512016, 510337, 510338, 510339, 510342, 510343.